Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 123, NWS Pueblo, CO

August 5, 2008Custer County, Huerfano County, Pueblo County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 5, 2008, 3:08 PM MDT for Custer County, Huerfano County, Pueblo County, Colorado. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2008, 3:08 PM MDT (21:08 UTC)
Expired
Aug 5, 2008, 3:34 PM MDT
In force
26 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

Counties Custer County, CO, Huerfano County, CO, Pueblo County, CO

The radar

The Pueblo radar (KPUX), 86 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-450 J/kg
Mixed-layer LCL
1885 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 052108
SVRPUB
COC027-055-101-052215-
/O.NEW.KPUB.SV.W.0123.080805T2108Z-080805T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
308 PM MDT TUE AUG 5 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN CUSTER COUNTY IN SOUTHEAST COLORADO...
  NORTH CENTRAL HUERFANO COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

* UNTIL 415 PM MDT...

* AT 305 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED 7 MILES SOUTH OF RYE...OR ABOUT 36 MILES SOUTHWEST OF
  PUEBLO...AND WAS MOVING TOWARD THE NORTH AT 6 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RYE.
  SAN ISABEL.
  COLORADO CITY.
  BEULAH.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3818 10512 3819 10472 3775 10484 3773 10506
TIME...MOT...LOC 2108Z 176DEG 5KT 3783 10496

$$
2 follow-up statements
000 
WWUS55 KPUB 052119
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
319 PM MDT TUE AUG 5 2008

COC027-055-101-052215-
/O.CON.KPUB.SV.W.0123.000000T0000Z-080805T2215Z/
HUERFANO CO-CUSTER CO-PUEBLO CO-
320 PM MDT TUE AUG 5 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR WEST CENTRAL PUEBLO...SOUTHEASTERN CUSTER AND NORTH CENTRAL
HUERFANO COUNTIES...

AT 318 PM MDT...A SEVERE THUNDERSTORM WAS REPORTED PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
CENTERED NEAR RYE...OR 34 MILES SOUTHWEST OF PUEBLO...AND WAS MOVING
TOWARD THE NORTH AT 6 MPH.

LOCATIONS IMPACTED INCLUDE...
  RYE.
  SAN ISABEL.
  COLORADO CITY.
  BEULAH.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3818 10512 3819 10472 3775 10484 3773 10506
TIME...MOT...LOC 2120Z 176DEG 5KT 3785 10496

$$
000 
WWUS55 KPUB 052134
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
334 PM MDT TUE AUG 5 2008

COC027-055-101-052144-
/O.CAN.KPUB.SV.W.0123.000000T0000Z-080805T2215Z/
HUERFANO CO-CUSTER CO-PUEBLO CO-
334 PM MDT TUE AUG 5 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR WEST
CENTRAL PUEBLO...SOUTHEASTERN CUSTER AND NORTH CENTRAL HUERFANO
COUNTIES...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA. HEAVY RAIN WILL ALSO 
CONTINUE ACROSS THE EASTERN SLOPES OF THE WET MOUNTAINS. 

LAT...LON 3818 10512 3819 10472 3775 10484 3773 10506
TIME...MOT...LOC 2134Z 176DEG 5KT 3787 10496

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 4:55 AM MDT, 10 hours 13 minutes earlier.

Area forecast discussion, Aug 5, 4:55 AM MDT, 10 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
455 AM MDT TUE AUG 5 2008

.SHORT TERM...
(TODAY AND TONIGHT)

SHORT TERM CONCERNS INCLUDE THUNDERSTORM COVERAGE AND STRENGTH
ACROSS THE AREA ALONG WITH TEMPERATURES.

CURRENT WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSIS INDICATING A
BROAD UPPER RIDGE STRETCHING ACROSS THE SOUTHERN HIGH PLAINS AND
DESERT SOUTHWEST THROUGH THE SOUTHERN AND CENTRAL ROCKIES AND INTO
THE SOUTHERN GREAT BASIN WITH STRONGER ZONAL FLOW PERSISTING ACROSS
THE NORTHERN TIER OF STATES ATTM. WATER VAPOR ALSO INDICATING MID
AND UPPER LEVEL MOISTURE PLUME REMAINS IN PLACE UNDER THE RIDGE WITH
00Z NCEP CHARTS INDICATING BETWEEN PWATS BETWEEN .75 AND 1 INCH
ACROSS THE STATE ATTM. AT THE SFC...LATEST MSAS AND OBSERVATIONS
INDICATING A WEAK LOW JUST SOUTH AND EAST OF SPD WITH FRONTAL
BOUNDARY ACROSS SOUTHWESTERN KANSAS THROUGH THE LOWER ARKANSAS RIVER
VALLEY AND BACK ACROSS THE EASTERN MTS ATTM. LATEST OBSERVATIONS
CONTINUE TO INDICATE DECENT LOW LEVEL MOISTURE IN PLACE ACROSS THE
REGION WITH DEW PTS IN THE MID 30S TO LOWER 50S ACROSS THE HIGHER
TERRAIN AND IN 50S TO MID 60S ACROSS THE PLAINS ATTM. REGIONAL
RADARS AND SATELLITE INDICATING SOME WAA CLOUDS AND ISOLATED TSRA
ACROSS THE FAR SE PLAINS ATTM.

TODAY AND TONIGHT...LATEST MODELS CONTINUE TO INDICATE SCATTERED TO
WIDESPREAD PRECIPITATION DEVELOPING ACROSS THE REGION TODAY. WITH
THE MOISTURE PLUME AND MINOR EMBEDDED DISTURBANCES IN PLACE...SHOULD
SEE THUNDERSTORMS FIRING ACROSS THE HIGHER TERRAIN EARLY THIS
AFTERNOON AND CONTINUE THROUGH AT LEAST THE LATE EVENING. LATEST
MODELS ARE PROJECTING SFC BOUNDARY TO REMAIN NEARLY STATIONARY
THROUGH THE EARLY AFTERNOON WITH DEEP MOIST CONVECTION FIRING
ALONG AND NORTH OF THE BOUNDARY THROUGH THE LATE AFTERNOON WITH
DEEP EASTERLY FLOW DEVELOPING ACROSS THE AREA INTO TONIGHT AS
BOUNDARY IS BACKED UP ACROSS THE EASTERN MTS. MODELS CONTINUE TO
INDICATE PWATS INCREASING TO BETWEEN 1 AND 1.5 INCHES ACROSS THE
AREA THROUGH TONIGHT...AND WITH WEAK FLOW ALOFT...LOCALLY HEAVY
RAINFALL WILL BE A CONCERN ACROSS THE AREA TODAY...ESPECIALLY ACROSS
THE EASTERN MTS WHERE TRAINING COULD BE AN ISSUE WITH THE DEVELOPING
EASTERLY FLOW. HOWEVER...WITH THE ANTECEDENT DRY CONDITIONS ANY
POSSIBLE FLOODING LOOKS TO BE TOO LOCALIZED FOR ANY HIGHLIGHTS ATTM.
ANOTHER CONCERN IS THE STRENGTH OF CONVECTION...WITH THE LATEST NAM
KEEPING UPPER 50S TO LOWER 60S DEW PTS WITH CAPES BETWEEN 1000-2000
J/KG IN PLACE ACROSS THE PLAINS THIS AFTERNOON...WITH A FEW
MARGINALLY SEVERE STORMS POSSIBLE ALONG BOUNDARY. WITH THE DEEP
EASTERLY FLOW KEEPING LOW LEVEL MOISTURE IN PLACE ACROSS THE
PLAINS...COULD SEE SOME PATCHY STRATUS DEVELOPING OVERNIGHT.
AS FOR TEMPERATURES...HAVE GENERALLY STAYED CLOSER TO THE WARM
SIDE OF GUIDANCE. -MW

.LONG TERM...
(WEDNESDAY THROUGH NEXT MONDAY)

UPPER HIGH SLOWLY DRIFTS WEST WEDNESDAY...BECOMING CENTERED NEAR
THE 4 CORNERS BY LATE AFTERNOON. MOIST PLUME REMAINS IN
PLACE...WITH FAIRLY HEALTHLY UPPER WAVE LIFTING NORTHWARD AROUND
THE PERIPHERY OF THE HIGH INTO WESTERN COLORADO BY WED EVENING.
SHOULD THUS SEE FAIRLY WIDESPREAD TSRA OVER THE MOUNTAINS AND
VALLEYS INTO THE EVENING...ESPECIALLY NEAR THE CONTINENTAL DIVIDE
AND OVER THE EASTERN SAN JUANS. POSITION OF THE OLD SURFACE FRONT
OVER THE EAST PROBLEMATIC...AS LATEST MODEL DATA KEEPS THE BOUNDARY
NORTH OF THE PALMER DIVIDE WED MORNING...THEN PUSHES IT SOUTH TO
THE NM BORDER BY EVENING. 06Z RUNS OF BOTH THE NAM AND GFS
GENERATE MASSIVE QPF ALONG THE EASTERN MOUNTAINS WED EVENING...AS
60-65F DEWPOINT AIR PUSHES WESTWARD AND WEAK N-NE STEERING FLOW
KEEPS STORMS PINNED TO THE MOUNTAINS. NOT READY TO JUMP ON THIS
YET...AS 00Z RUNS WERE MUCH DRIER...KEEPING THE FRONT FARTHER
NORTH. DOES BEAR WATCHING AS SUBSTANTIAL LOW AND MID LEVEL MOISTURE
SHOULD BE AVAILABLE FOR CONVECTION. MID LEVEL MOISTURE DECREASES
SLIGHTLY ON THU...AS DRIER/COOLER AIR SPREADS OVER THE PLAINS AS
UPPER PATTERN AMPLIFIES. BEST PRECIP CHANCES BY THU EVENING MAY BE
SOUTH OF THE AREA IN NM WHERE OLD FRONTAL BOUNDARY HANGS UP...BUT
WITH LOW LEVEL MOISTURE REMAINING PLENTIFUL...TOUGH TO RULE OUT AT
LEAST SCATTERED TSRA MOST AREAS. COULD BE THE SAME STORY FOR
FRIDAY...WITH DEEPER MOISTURE SHUNTED JUST SOUTH AND WEST OF THE
AREA. GIVEN THIS IS A RATHER BIG CHANGE FROM PREVIOUS
FCSTS...WONT GET CARRIED AWAY WITH ANY DRYING TREND...THOUGH WILL
NUDGE MAX TEMPS DOWNWARD SLIGHTLY BOTH DAYS. STILL SOME
DIFFERENCES BETWEEN ECMWF AND GFS REGARDING UPPER HIGH POSITION
OVER THE WEEKEND AND EARLY NEXT WEEK...WITH GFS IN GENERAL KEEPING
MORE RIDGING ACROSS THE WEST THAN THE EUROPEAN. BOTH MODELS HINT
AT A COLD FRONT DROPPING SOUTH OVER THE PLAINS BY LATE
SUNDAY...WITH A RENEWED SURGE OF LOW LEVEL MOISTURE OVER THE EAST
LASTING INTO EARLY NEXT WEEK. CURRENT FORECAST LOOKS FINE...WITH
SEASONABLY WARM TEMPS AND AT LEAST A CHANCE OF TSRA EVERY DAY.

&&

.AVIATION...
SCATTERED TO NUMEROUS TSRA EXPECTED TO DEVELOP ACROSS
THE AREA THIS AFTERNOON AND EVENING WITH THE BEST COVERAGE OVER AND
NEAR THE MOUNTAINS. MVFR AND LOCAL IFR CIGS AND VIS POSSIBLE NEAR
STORMS DUE TO HEAVY RAINFALL. LOW LEVEL UPSLOPE WILL STRENGTHEN
ACROSS THE EASTERN PLAINS TONIGHT...WITH MVFR AND PATCHY IFR STRATUS
POSSIBLE THROUGH THE OVERNIGHT HOURS. -MW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/10
Hazardous weather outlook, Aug 5, 6:56 AM MDT, 8 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
656 AM MDT TUE AUG 5 2008

COZ058>089-093>099-061300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
656 AM MDT TUE AUG 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO DEVELOP ACROSS THE AREA THIS AFTERNOON AND EVENING...WITH
THE BEST COVERAGE OF STORMS OVER AND NEAR THE MOUNTAINS. STORMS
WILL BE SLOW MOVING WITH HEAVY RAINFALL AND LOCALIZED FLOODING
POSSIBLE...ESPECIALLY OVER THE EASTERN MOUNTAINS AND IMMEDIATE
ADJACENT PLAINS. OTHER THREATS FROM STORMS TODAY WILL BE FREQUENT
CLOUD TO GROUND  LIGHTNING AND GUSTY WINDS TO AROUND 40 MPH.
SMALL HAIL UP TO A HALF INCH IN DIAMETER MAY ALSO BE POSSIBLE
WITH A FEW STORMS ACROSS THE EASTERN PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE AGAIN IN THE FORECAST FOR
WEDNESDAY...WITH THE BEST CHANCES FOR PRECIPITATION OVER THE
MOUNTAINS ALONG THE CONTINENTAL DIVIDE...AND ACROSS THE EASTERN
MOUNTAINS. ANY STORMS THAT FORM LATE WEDNESDAY AFTERNOON AND
EVENING WILL AGAIN BE SLOW MOVING WITH HEAVY RAINFALL AND
LOCALIZED FLOODING POSSIBLE...ESPECIALLY OVER THE EASTERN
MOUNTAINS AND IMMEDIATE ADJACENT PLAINS. OTHER THREATS FROM STORMS
WILL BE FREQUENT CLOUD TO GROUND LIGHTNING AND GUSTY WINDS TO
AROUND 40 MPH. SMALL HAIL UP TO A HALF INCH IN DIAMETER MAY ALSO
BE POSSIBLE. FOR THURSDAY THROUGH NEXT MONDAY...ISOLATED TO
SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...WITH THE BEST
CHANCES OVER AND NEAR THE MOUNTAINS. THE MAIN THREATS FROM THESE
THUNDERSTORMS WILL BE LIGHTNING...WIND GUSTS UP TO 45 MPH AND
LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS MAY BE
POSSIBLE THIS AFTERNOON AND EVENING.

23/10

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 12:33 PM MDTAreal Flood AdvisoryPUBAlamosa, Costilla, Custer, Fremont, Huerfano, Las Animas and 2 more3 hr
Aug 5, 1:17 PM MDTAreal Flood AdvisoryPUBTeller3 hr
Aug 5, 1:58 PM MDTFlash Flood WarningPUBCostilla, Huerfano, Las Animas3 hr
Aug 5, 3:39 PM MDTAreal Flood AdvisoryPUBEl Paso, Fremont, Teller108 min
Aug 5, 4:56 PM MDTSevere Thunderstorm WarningPUBEl Paso39 min
Aug 5, 4:57 PM MDTSevere Thunderstorm WarningPUBBaca100 min
Aug 5, 5:11 PM MDTAreal Flood AdvisoryPUBEl Paso4 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.